Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Have spondalysis. No thyroid. Undergoing weight loss programme. Prescribed with ebexide. Side effect?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1996
Answered : 961 Questions
Question
I am having a health total program with XXXXXXX XXXXXXX outlet. After weight loss of around 4 kg it got stable so alongwith Exercise, diet and Herbs they have prescribed me Ebexid 2 tablets in the morning empty stomach. What does this do and are there major side effects. My thyroid is absolutely normal. I read in the Maneesh Pharmaceutical site that the does needs to be monitored with those with osteoporiosis. I have L4 and L5 spondalysis. So is the 2 tables does alright and what other side effects it can throw
This will be given to me only for 3 weeks as per the Doctor. So review accordingly and let me have your advice
Posted Mon, 20 May 2013 in Brain and Spine
 
 
Answered by Dr. Prasad Akole 1 hour later
Dear friend, welcome to Healthcaremagic!
I am Dr. Prasad Akole (Critical Care Expert- http://bit.ly/Dr-Prasad-Akole) and am glad to address to your query here.

Ebexid tablet contains thyroid extract 15 mg and small doses of multi-vitamins.
We do not prescribe such combinations even for treatment of hypothyroidism (low thyroid levels).

It may cause hypermetabolism, risk coronary (heart vessels) events, cause osteoporosis(bone thinning) and effects of increased metabolism like temors, excessive sweating, weight loss, weakness, hair loss and infertility (usually in high doses).

As you mention that you have a normal thyroid (has it been lab-tested?), I do not see any rationale for the use of such a combination and can be hazardous if used for weight loss.

I would advise you to be formally evaluated by a well qualified physician to rule out pathological causes of obesity and take treatment if there is a scientific basis. Also confirm if you have any thyroid deficient state (that you may be unaware of) which needs treatment. Also get your skeletal evaluation done to see if there is osteoporosis/ risk to the bones.


I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Take care and please keep me informed of your progress at http://bit.ly/Dr-Prasad-Akole
Good Luck!

As it helps us to improve continuously, may I request you to write a rating review before you ‘accept’ and ‘close’ the query.
Thank you!!
Above answer was peer-reviewed by
 
Follow-up: Have spondalysis. No thyroid. Undergoing weight loss programme. Prescribed with ebexide. Side effect? 45 minutes later
As mentioned in my follow up question, ebexid has been adviced only for 3 weeks. So let me know if has those side effects can happen even if taken only for 3 weeks.For eg : if used only for 3 weeks does it cause osteoporosis and say risk Coronary events. Lab test report for Thyroid done on 15th Feb 2013 shows

Harmones
observed value Biological Ref Interval
TSH ( Ultra sensitive), Serum by CMIA 0.91 0.45 to 4.5 uIU/ML

I think ( i am not sure) but as per above report Thyroid seems fine. So now you can further advice

Question 2) I have also been adviced Obimet SR 500 mg. Half tablet ONLY after Dinner for weight loss. On search in google i found that this is being used for weight loss. Since i am on diet and exercise the advice is this will be more helpful.This is a diabetes tablet and as per medical test reports i don't have any diabetes. Overall advice on this as well. Also specifically if i take this and since i don't have diabetes if i take this will my sugar levels go down at night or since its in Suspension mode this cannot happen.

Also let me know the impact if i use the Ebexid and Obimet both since they have adviced both.

Will keenly await your revert.

I have one specific doubt --- Will ebexid really lead to Hyper metabolism?.I have been on diet for 8 weeks now and Exercise regularly for past 2 year and after loosing 4 kgs weight with diet for 8 weeks the weight did not move for 2 weeks and thus the above was adviced. In such a case can it lead to hypermetabolism as my metabolism already seems quite low. ( my age is 47).

 
 
Answered by Dr. Prasad Akole 21 minutes later
Thanks for the update.

You have euthyroid status (normal) by the normal TSH levels. Ebexid can not cause osteoporosis rapidly over short periods but can cause other risks.

Obimet is metformin, an anti-diabetic drug and not primarily intended for weight loss purpose.

The combination (or obimet alone) can cause low sugars (hypoglycemia) and its risks depending on body metabolisms and diet.

Since everybody’s metabolic rate is different and as we never use such combinations for such indications, I can not tell how much metabolic change it will cause. Theoretically, ebexid can increase metabolic rate.

I can only make you aware of the dangers it may pose and ask you to be guided by your doctor’s advice who knows your status for the past few months.

I hope to have answered your query satisfactorily. I would be glad to answer any further queries. Take care and please keep me informed of your progress at http://bit.ly/Dr-Prasad-Akole
Good Luck!
As it helps us to improve continuously, may I request you to write a rating review before you ‘accept’ and ‘close’ the query.
Thank you!!
Above answer was peer-reviewed by
 
Follow-up: Have spondalysis. No thyroid. Undergoing weight loss programme. Prescribed with ebexide. Side effect? 15 minutes later
Can one ebexid not help in increasing metabolism. They have adviced me 2 before breakfast. Suppose if i take only one for 3 weeks then is there still other risk involved ( other then osteoporosis) . Risks will be there but are they really very high risks.

Does obimet SR increase metabolism or its just to content the fasts being created out of the current food intake.

Why i am asking this is because if both lead to Metabolism increase then its a worry as i have got worried when you said it can lead to Hyper metabolsim which can be risky.

Thanks for your quick reverts.
Also one hand its been mentioned by you that ebexid can lead to hypermetabolism while on other hand you say Theoritically ebexid leads to increase in metabolsim. This has confused me as it seems you are not sure if this even increases metabolism while at first time you mentioned it can lead to Hypermetabolsim. Please clarify on this too.
 
 
Answered by Dr. Prasad Akole 1 hour later
I got your points.

Hypermetabolism is the same as increased metabolism. So there is no confusion.

Thyroid hormones increase metabolism. Ebexid contains thyroid crude and not l-thyroxine that we medics use which is precisely measurable in micrograms. So the risks can be there even with one tablet. If it causes a serious reaction or a cardio-vascular event, it is risk to life ! You know the seriousness !!

In people with diabetes, metformin can reduce weight by limiting the amount of glucose that is produced by the liver as well as increasing muscle consumption of glucose. Weight-loss occurs as a side-effect.

Both drugs together can add to problems. Effects vary from person to person and are unpredictable.

Both are not approved weight-loss drugs and can cause ill-effects. Many claimed weight-loss agents have been disapproved by the US FDA due to their serious side effects.

Please take an informed decision on taking these drugs on proper medical evaluation and qualified experts.

Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor